Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 217, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 1998, 5:11 AM CDT for Reno County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 1998, 5:11 AM CDT (10:11 UTC)
- Expired
- Jul 13, 1998, 6:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:15 AM CDT | Hail 0.75 | Yoder, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
918 WUUS1 KICT 131010 RRA SVRICT KSC155-131100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 511 AM CDT MON JUL 13 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 600 AM CDT * AT 509 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR YODER OR 7 MILES SOUTH OF HUTCHINSON...MOVING TO THE SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE AFFECT... YODER HAVEN CHENEY LAKE IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. RUNYAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:35 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 13, 3:35 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION..COR NATIONAL WEATHER SERVICE WICHITA KS 335 AM CDT MON JUL 13 1998 SHORT TERM: INTERACTION BTWN WK SFC TROF DRAPED ACRS CE KS & SOAKED LWR AMS RSLTD IN STG-SVR TSTM DVLPMT ACRS NC KS. TSTMS PRODUCED 1-2 INCH GR AS THEY CONTD S/SW TREK ACRS LC..EW & SA CO IN RESPONSE TO MASSIVE MID-UPR HI PSND OVR DESERT SW. PER LTST 12U PIX TOPS HV WRMD SLGTLY. THUS IF TSTMS ARE MENTIONED DRG 1ST PD THEYLL BE LMTD TO ERY MRNG & 30% AT BEST. FOR NOW AM PLANNING ON CNVTN TO BE THROUGH W/ C SXN BY 12Z HENCE WL LV THIS SXN DRY FOR NOW BUT WL KP EYES PEELED IN CASE CHG IN TREND OCRS. TEMPS ACRS THE NEIGHBORHOOD CRNTLY RUNNING IN 75-80 DEG RANGE & W/ CNVTV DEBRIS CLUTTERING THE CWA WOULDNT XPCT MUCH FRTHR DROP IN TEMPS THIS MRNG. CSDRG THIS FACT MOS MAXS APR ON TARGET & FLWD ACRS C & SC SXNS W/ SE A TAD HIGHER. W/ DWPTS HOVERING ARND 70F MARK WL EMPLOY VERY HUMID WORDING & ALERT MRNG CREW ON REINSTATEMENT OF CODE YELLOW XTRM TEMP ON LT MRNG SHORT TERM FCSTS. ES LONG TERM: MAIN CHALLENGE IN THE LONG TERM IS TEMPERATURE FORECAST. MODELS IN GOOD AGREEMENT IN KEEPING FORECAST AREA IN WEAK UPPER FLOW THRU 48 HRS WITH UPPER HIGH IN DESERT SOUTHWEST AND CLOSED LOW TO THE SE OF THE AREA. STILL..LEANED TWD ETA/AVN SOLUTION AS NGM AGAIN BRINGS SFC TROF TOO FAR EAST AND BRINGS DWPTS IN THE 50S INTO AREA DESPITE E/SE SFC FLOW WHICH SEEMS HIGHLY IMPROBABLE. WILL KEEP DRY FCST IN PLACE MONDAY NIGHT AS BEST 85H WAA IS IN SD AND 85H RIDGE STILL IN PLACE. WITH E/SE SFC FLOW TO CONTINUE EXPECT DWPTS TO REMAIN IN THE UPPER 60S/LOWER 70S...SO GUIDANCE TEMPS APPEAR REASONABLE. 85H RIDGE SLIDES EAST OF THE AREA ALLOWING MORE OF A SOUTHERLY FLOW TO RETURN ESPECIALLY ACRS THE WESTERN PORTION OF FORECAST AREA. STILL...WILL DROP PREVIOUS FCST HIGHS TUESDAY DOWN A COUPLE OF DEGREES AS DESPITE PLENTY OF SUNSHINE...85H THERMAL RIDGE REMAINS WELL WEST OF THE AREA AND LITTLE IF AN WAA NOTED. HYSELL FCSTID = 12 ICT 95 72 95 71 / 30 10 10 30 HUT 96 71 96 70 / 30 10 10 30 EWK 94 72 95 71 / 30 10 10 30 EQA 94 72 94 71 / 30 10 10 30 WLD 96 72 96 72 / 30 10 10 30 RSL 95 70 97 69 / 0 10 10 30 GBD 96 71 97 70 / 0 10 10 30 SLN 95 72 96 71 / 0 10 10 30 MPR 95 72 96 71 / 0 10 10 30 CFV 93 72 93 70 / 0 0 10 30 CNU 92 72 93 70 / 0 0 10 30 K88 91 72 93 70 / 0 0 10 30 .ICT...NONE.
In the hours before
Local storm report, Jul 13, 3:38 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT MON JUL 13 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1243 AM 1 N SHADY BEND KS 0.75 INCH HAIL
07/13/98 LINCOLN
0132 AM VESPER KS 0.88 INCH HAIL
07/13/98 LINCOLN REPORTED BY AGTAP SPOTTER
0132 AM 2 W LINCOLN KS 1.75 INCH HAIL
07/13/98 LINCOLN REPORTED BY 911
HYSELLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:30 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
| Jul 13, 1:25 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.